PMRGCAuk

Progressive weakness

31/2 months ago I started feeling increasing fatigue. I failed a stress test but rest of tests were ok. Since then I'm getting weaker and PMR keeps me aching. I have an appointment with my doctor in 3 weeks but read the comment about steroids causing muscle weakness. I am starting my 3rd year of PMR and have gone from 20mg slowly down to 5/day (with a few adjustments for flareups) I still hurt but I've gained so much and lost so much hair that I'm trying to tough it out with the taper. I've not heard of any one mentioning weakness before. I've even felt close to fainting. If anyone could tell me how common it is and how it has been treated I'd like to know and could take the info to my Dr at the next visit. Thanks. Apology for the ramblings.

8 Replies
oldestnewest

Hi PMRPixie

I have had hip weakness on the left side, but it seems to come and go. I cannot tip my head up for an extended amount of time or I feel like I am going to pass out I have to put my head down. There are times when I get up after sitting a long time that I will feel weakness & tingling in my legs and feel like I am going to pass out but it passes after a minute or so.

My GP says the hip weakness feeling is from lack of muscle strength since I haven't been working out because of the PMR pain. My PMR pain has been under control with prednisone, but I have been apprehensive to push it. The GP says to walk to strengthen my legs and hips.

As for the feeling like I am going to pass out when I look up for to long, my GP says it is because something gets pinched in my neck. As for the legs/pass out feeling my GP feels it has to do with rising to fast after sitting for a long period of time and it affects my blood pressure. Basically my GP said to not look up for an extended time and to get up more slowly if I have been sitting for a while. I have not physically passed out in either of these situations.

I have had PMR for 10 months now. I started my pred level at 7.5 mg and that helped me. I have just been asked by my Rheumy to reduce from 7.5 mg to 6 mg. I did this for 3 days and my pain kept increasing so I decided to take a slower taper and reduce by .5 mg.

You say you failed your stress test, have they found anything with your heart? Perhaps this would be why you have fatigue?

I know that when I first had PMR pain it would debilitate me and I would be so so tired trying to fight off the pain. If you are hurting at 5 mg of pred it could possibly be fatiguing you. I know you don't want to go back up on your pred, but the pain is no fun and maybe if your doc feels it is ok you could try to go up a little until your pain is reduced or gone. I hope this helps some. Good luck I wish you the best.

1 like
Reply

If "PMR keeps me aching" then I'd suggest you are not on enough pred. You need to be on a dose that gives you the same pain relief as you had with the starting dose. There is no virtue in being on too low a dose - you have disadvantages with no benefits to balance them out and there is no point in "toughing out" a reduction as all that will happen is that you flare properly and will be back where you started and faced with either putting up with it or going back to a higher dose of pred. I had 5 years of PMR with no pred and I was permanently fatigued - as much because of the pain as the fatigue of autoimmune illness. Removing the pain with the right dose of pred improved the fatigue a lot. The unmanaged inflammation is also a risk factor for other illnesses such as cardiovascular disease and even some cancers. It isn't a simple case or pred is bad, no pred is good.

At this stage around 5mg your adrenal glands have to stage a return to work - and lack of corticosteroid can lead to the symptoms you describe. Did the onset of the fatigue coincide with a reduction in dose? Your body doesn't care whether the corticosteroid is natural in the form of cortisol produced by the adrenal glands or the artificial form of pred. It can't work properly without enough and you can even become quite ill.

If you have gained weight (I assume that is what you mean?) then cutting carbs drastically will very likely help there - you can lose weight while on pred, I lost 35lbs of pred-associated weight while still on between 10 and 15mg. Being relatively immobile because of pain is also a contributory factor - some of my weight gain was due to the 5 years of PMR-no pred. And the only exercise I do is walking - I don't "work-out". Gentle walking for a start and increasing the amount slowly will keep leg muscles in trim - and if you do Nordic walking it will help arms and shoulders. Aquafit was also very important for me when I couldn't manage to walk.

1 like
Reply

Thanks PMR pro. The problem is that when I increase the dose I don't have noticeable relief.

Reply

Increase to what? When did the pain start to reappear? Or were you never free from pain?

But the fatigue I'd suggest is the adrenal glands not having caught up.

Reply

I can't remember who coined the SDORFD moniker but it hit the mark for many of us with PMR weakness and fatigue....Sit Down or Fall Down. I don't seem to have been so bad recently but I remember that feeling so well. My body just didn't like being upright at all.

Reply

PMRPixie, I have been exhausted since I started Pred....20months ago. My GP was so worried about my "weakness" that she sent me to have a head scan and then to see a neurologist. The latter told me there was was nothing in my head!!!! My husband said he could have told him that without a scan.... cheeky devil. Both the rheumies I have seen have agreed that they thought that although I needed the steroids to take away the pain the medication did not did not agree with me as I have had so many side effects. I am now down to 3,5 and still feel the same.

Reply

I think the "deathly fatigue" you describe is common enough. What would concern me is if it doesn't get better. I've had the occasional time when I've been out and about and on my way home (I walk a lot) and wondered whether I would make it home I suddenly felt so exhausted and weak. This started to happen when I was at 7 mg, and has persisted although not on a frequent basis to the present time, where I'm hovering around 3.5, having been lower for a while earlier this year. The answer for me is to rest, rest, rest. There's nothing else I can do. I do know that generally speaking I am not nearly as strong as I was when I started pred and appear to be much more prone to injury from strain, as when I shovel snow.

Reply

This bears a reposting:

healthunlocked.com/pmrgcauk...

It may say Sjogrens - but it applies to all autoimmune disorders.

Reply

You may also like...